Ask a doctor

Pain and Bruising After Perlane Normal?

I had one syringe of Perlane today for marionette lines. My left side needed more than the right side. It also is bruised and painful. Is this normal and will it look better tomorrow? It's barely noticeable, but I see a slight improvement. Thank you.

Doctor Answers (13)

Bruising after Perlane

+3

Greetings~

It is not uncommon at all to experience bruising and swelling after Perlane injections.  We advise patients to schedule injections at least 2 weeks prior to an event to give the bruising and swelling time to resolve. Sometimes bruising is not apparent until the next day but will improve over the days that follow.  You may require more than one syringe in an area for full or at least satisfactory correction.  The most common complaints of dissatisfaction come from under correction or not enough Perlane being used. If you still have swelling, apply ice packs to the area throughout the day and refrain from exercise.

Good luck~

Dr. Grant Stevens 


Los Angeles Plastic Surgeon
4.5 out of 5 stars 75 reviews

Bruising and discomfort may happen with Perlane, Restylane, or Juvederm.

+3

It's not uncommon to feel some soreness, swelling, and discomfort, and to notice some bruising a day after filler injections. This may actually increase for a day or two after the injections, but with on-and-off icing and low activity level, this should start to improve on day three and get better daily after that.

If you tend to bruise easily, tell your board-certified dermatologist or plastic surgeon at your consultation, so you can plan ways to minimize bruising risk ahead of time. If a lump hurts consistently or gets worse, let your doctor know right away because fixing it is usually easier early on.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Time will tell

+3

It's very common to need different amounts of filler for lines on opposite sides of the face. The bruising is unfortunate and will take the usual 2 weeks to resolve. The swelling should be noticeably better tomorrow.

Remember, dermal fillers are not without complications but, as in your case, they are usually minimal if performed by experienced physicians. I hope this doesn't keep you away from fillers in the future.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

You might also like...

Perlane and other HA's absorb water

+3

Perlane and other hyaluronic acid fillers are hydrophilic, which means that they absorb water. Aside from the normal response to tissue trauma mentioned in the other answers, this hydrophilic property can add to the additional swelling.

Kevin Ende, MD
Manhattan Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Bruising Normal, Pain Should Ease

+3

It is not uncommon to have farily substantial bruising after Perlane. Perlane is injected deeper into the dermis than Restylane or Juvederm Ultra. Plus, many physicians choose to inject with a larger bore syringe, i.e. 27 gauge. This causes increased trauma.

So bruising can be fairly common. This and the swelling should largely be history by week's end. Pain, however, should remit the second day. If your pain amplifies instead, a trip, or at least a phone call to your physician would be in order.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

1 day after Perlane injection, bruising sounds normal

+3

After injection with any dermal filler, having some bruising is not unusual.  Pain can occur, but is rarely very severe, and I have never prescribed any pain medication - not needed.  If your pain is severe, you need to go back to your doc.  Otherwise, it sounds like you'll do fine.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 9 reviews

Pain and brusing after Perlane

+2

Since these treatments are injections, bruising is always a possibility. I would apply ice and avoid any exercise until the bruising resolves. Some patients will also report soreness, but there should not be significant pain. If you find that your pain is increasing, I would go see your physician immediately for an evaluation.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

Fillers and pain

+2

The fillers do not usually cause pain, although a needle stick is a needle stick and it could result in some soreness for some individuals.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Perlane can cause brusing and swelling

+2

Perlane or any dermal filler to the marionette lines can cause bruising and swelling. By adding ice to the area following your treatment will help decrease the bruising and swelling.  Staying away from aspirin, ibuprofen, vitamin E, and fish oil two weeks before the treatment and one week after will decrease your chances of bruising and swelling.  You can cover the area up in make up if needed.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 10 reviews

Pain and Bruising After Perlane

+2

Hi Muffin.

Excellent answers from the panel on the issue of pain and swelling.

We'd like to make one suggestion on the bruising issue. We see lots of bruising patients from other practices that want to get rid of bruising right away. We use a Cynosure V-Star "pulsed-dye" laser for quick resolution, usually between 24 and 48 hours. This is a vascular laser that is capable of breaking apart the blood particles that cause the bruising. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.